Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2020, 6:35 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 6:35 PM EDT (22:35 UTC)
- Expired
- May 23, 2020, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:41 PM EDT | TSTM WND DMG | 8 Ese Chesterton, IN | PHOTOS OF SNAPPED TREES AND POWERLINES DOWN. PHOTOS RELAYED BY MEDIA AND TIME OF DAMAGE ESTIMATED BASED ON RADAR. |
| May 23, 7:07 PM EDT | TSTM WND DMG | La Porte, IN | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:57 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WUUS53 KIWX 232235
SVRIWX
INC091-MIC021-232315-
/O.NEW.KIWX.SV.W.0017.200523T2235Z-200523T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
635 PM EDT Sat May 23 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern La Porte County in northwestern Indiana...
Southwestern Berrien County in southwestern Michigan...
* Until 715 PM EDT/615 PM CDT/.
* At 634 PM EDT/534 PM CDT/, severe thunderstorms were located along
a line extending from Beverly Shores to near Valparaiso, moving
east northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Bridgman, New
Buffalo, Three Oaks, Long Beach, Pottawattamie Park,
Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert, Michiana
Shores, Grand Beach, Michiana, Union Pier, Waterford, New Troy,
Harbert, Pinhook and Otis.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 60.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
northwestern Indiana...and southwestern Michigan.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
4187 8673 4197 8654 4161 8656 4144 8693
TIME...MOT...LOC 2234Z 231DEG 31KT 4167 8697 4145 8696
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
FISHER1 follow-up statement
372
WWUS53 KIWX 232304
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
604 PM CDT Sat May 23 2020
MIC021-232314-
/O.CAN.KIWX.SV.W.0017.000000T0000Z-200523T2315Z/
Berrien MI-
604 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BERRIEN COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Indiana.
LAT...LON 4168 8689 4172 8683 4174 8678 4175 8672
4174 8655 4161 8656 4149 8683
TIME...MOT...LOC 2304Z 265DEG 25KT 4166 8676 4160 8670 4153 8673
$$
INC091-232315-
/O.CON.KIWX.SV.W.0017.000000T0000Z-200523T2315Z/
La Porte IN-
604 PM CDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN LA PORTE COUNTY...
At 604 PM CDT, severe thunderstorms were located along a line
extending from near Trail Creek to La Porte to near Kingsford
Heights, moving east at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Michigan City, La Porte, Trail Creek, Byron, Pinola, Waterford,
Springville and Rolling Prarie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4168 8689 4172 8683 4174 8678 4175 8672
4174 8655 4161 8656 4149 8683
TIME...MOT...LOC 2304Z 265DEG 25KT 4166 8676 4160 8670 4153 8673
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:07 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 23, 4:07 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 407 PM EDT Sat May 23 2020 .SYNOPSIS... Issued at 404 PM EDT Sat May 23 2020 Expect increasing chances for showers and thunderstorms through this evening as a warm front lifts northward through the area. Isolated strong to severe storms are possible, most likely from 6 pm to 11 pm EDT west of US 131 in Michigan, and west of SR 13 in Indiana. Heavy rain is the primary threat with the storms, but damaging winds, large hail, and an isolated tornado cannot be ruled out. Expect warm, muggy, and wet conditions through next week. && .SHORT TERM...(This Evening through Sunday) Issued at 404 PM EDT Sat May 23 2020 For this evening, expect showers and thunderstorms to become more numerous as a surface low lifts from IA into WI/Lake MI tonight. This will bring a warm front, currently draped along our southern CWA border, further north with time. While we could have some scattered showers and isolated storms along the front (as are currently over Marion, IN), expect the best chance for severe weather will be after 22z into the 3z timeframe ahead of the approaching cold front, and within the better upper level forcing/stronger shear. As mentioned in the previous update discussion, still in agreement with the current SPC Day 1 severe weather outlook, with a Marginal/slight risk over the western half of our CWA. Ingredients-wise we have plenty of moisture/instability to work with (around 1500 J/kg sfc based CAPE in west), but the better mid level lapse rates (6.5C/km), stronger 0-6km bulk effective shear (35-40 knots), and mid-upper level forcing don't really come together until around/after 22z, and even then only for a brief window until shortly after 00z...which is when the instability begins to wane and better forcing lifts north. My expectation is that the heavy rain threat is high with any storms that develop (though progressive storm movement should limit any major flooding issues), and that if storms can survive/continue to develop we will see mainly a wind threat. Hail is also possible with strongest updrafts. Isolated tornadoes cannot be ruled out given the proximity to the warm front and the decent instability/shear over the far western CWA. As of this writing, there were severe storm warnings issued and a tornado warning issued in LOT's forecast area. A tornado watch is also currently in effect all the way up to our western border. Monitor closely for any updates. Confidence is low to medium that the threat will continue into our western CWA. The surface low is forecast to shift over Wisconsin and northern Lake Michigan late tonight into Sunday morning, which will lift the warm front northeast of our CWA later this evening, and bring a cold front to our western CWA border. Models seem to struggle to bring it very far eastward before stalling it out, as ridging to the south builds in and upper level forcing weakens. The NAM/HRRR and some of the high res models have a break in the precipitation until the 18- 00z time frame, where they develop showers/storms mainly along/north of I 80-90 as a shortwave moves through aloft. Mid level lapse rates around 7C/KM and surface instability around 1500 J/KG look to be in place, so have kept low-mid range chances for showers and thunderstorms. Little to no shear should keep things sub-severe. Lows tonight will be in the 60s. Highs on Sunday will reach into the 80s, with locations further south in the mid to upper 80s. && .LONG TERM...(Sunday Night through Saturday) Issued at 404 PM EDT Sat May 23 2020 The long term forecast looks to be warm, muggy, and wet with our forecast area resting on the western edge of an upper level ridge anchored over the Atlantic/SE CONUS. This will bring continued warmth, with 850mb temps around 15-18C through at least Friday, when depending on the model you choose, we drop to around 10-13C. This will keep high temperatures in the low to mid 80s, even upper 80s at times. Being on the western fringe of this ridge we're pulling moisture from the gulf northward, and we are susceptible to any shortwave that ripples through the flow. Long story short, we'll see intermittent chances for shower and thunderstorm activity through the week, with the details being difficult to narrow down this far out (low confidence). Tuesday it looks like we'll have a cold front extending from a surface low over Ontario that may stall over the forecast area as it tries to move eastward (where the ridge is still in place). With warm, moist airmass in place we could see the potential for another extended period of rain. This front followed by another low crossing Ontario Thursday, which would provide additional forcing for the precipitation chances over our area through early Friday. Given already saturated conditions around the forecast area, expect the flooding threat to continue. We may get a break in precipitation chances late Friday into Sunday as the frontal boundary finally sinks southeast of our forecast area, with temperatures cooling slightly into the upper 70s and low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1229 PM EDT Sat May 23 2020 Southeast flow continues to begin this period as surface warm front is currently lifting northward across east central Illinois into central Indiana. Scattered thunderstorms have already developed along this warm front along a KCMI to KHUF corridor early this afternoon. This activity will develop northward for the late afternoon and evening hours. The stronger upper trough and forcing from this feature will approach western Great Lakes early this evening with additional storms expected to move into NW Indiana around the 00Z time frame. The storms along the warm front further south possibly affecting the KFWA area may tend to diminish in coverage and intensity with loss of peak heating, but greater confidence in scattered storms remains at KSBN in closer proximity to stronger upper forcing this evening. Threat of thunder should diminish late evening and early overnight. Southeast winds will become gusty this afternoon, with some gusts to around 20 knots possible at KSBN. Winds will veer south then southwest tonight as warm front clears the area. VFR conditions are expected to persist with the possible exception of brief MVFR/IFR conditions with any stronger thunderstorms. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...MCD AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 4:20 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 420 PM EDT Sat May 23 2020 INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-242030- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 420 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There are chances for thunderstorms tonight. Some of these storms will produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are intermittent chances for showers and thunderstorms through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-242030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 420 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are possible tonight. Some storms may be strong to severe, with heavy rain, damaging wind gusts, and hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>005-012>016-020-022>024-MIZ077-078-242030- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI- 420 PM EDT Sat May 23 2020 /320 PM CDT Sat May 23 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Thunderstorms are expected tonight. Storms that form this evening west of SR 13 in Indiana and US 131 in Michigan may be strong to severe, with heavy rain, damaging wind gusts, and hail being the primary hazards. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MCD
In the hours before
Special weather statement, May 23, 3:28 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
328 PM EDT Sat May 23 2020
INZ032-232000-
Grant-
328 PM EDT Sat May 23 2020
...A LINE OF THUNDERSTORMS WILL AFFECT GRANT COUNTY...
At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sweetser to Fairmount to 6 miles
north of Alexandria. Movement was northeast at 25 mph.
Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Swayzee, Van Buren,
Matthews, Fowlerton, Home Corner, Michaelsville, Landess, Herbst,
Hanfield, Hackleman, Radley, Roseburg, Lake Wood and Arcana.
This includes Interstate 69 in Indiana between mile markers 252 and
270.
Seek shelter until these storms pass.
&&
LAT...LON 4038 8578 4054 8584 4065 8546 4065 8545
4038 8544
TIME...MOT...LOC 1927Z 241DEG 16KT 4056 8573 4044 8566 4035 8566
HAIL...0.25IN
WIND...30MPH
MARSILISpecial weather statement, May 23, 3:53 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
353 PM EDT Sat May 23 2020
INZ026-032-033-232045-
Blackford-Wells-Grant-
353 PM EDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GRANT...
BLACKFORD AND SOUTHWESTERN WELLS COUNTIES...
At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to Upland to Matthews.
Movement was east northeast at 20 mph.
Winds gusts to around 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Marion, Hartford City, Gas City, Upland, Montpelier, Jonesboro, Van
Buren, Matthews, Fowlerton, Shamrock Lakes, Mcnatts, Home Corner,
Landess, Mount Zion, Dillman, Mill Grove, Hanfield, Keystone, Trenton
and Roll.
This includes Interstate 69 in Indiana between mile markers 252 and
270.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8558 4059 8571 4066 8542 4065 8534
4067 8533 4069 8526 4057 8519 4057 8520
4038 8521
TIME...MOT...LOC 1952Z 252DEG 17KT 4061 8559 4049 8551 4040 8552
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, May 23, 6:26 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT Sat May 23 2020
INZ003-MIZ077-232300-
La Porte-Berrien-
626 PM EDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
COUNTY...
At 626 PM EDT/526 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Beverly Shores to near Boone
Grove. Movement was east at 10 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Long
Beach, Wanatah, Pottawattamie Park, Hanna, Michiana Shores, Grand
Beach, Michiana, Thomaston, Waterford, Pinhook, South Wanatah, Otis,
Pottawattomie Park, Union Mills and Pinola.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 48.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 2.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
4189 8670 4138 8678 4137 8693
TIME...MOT...LOC 2226Z 258DEG 7KT 4175 8703 4138 8710
HAIL...0.50IN
WIND...55MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:26 PM EDT | Special Weather Statement | IWX | Berrien | 34 min |
| May 23, 3:28 PM EDT | Special Weather Statement | IWX | Grant | 32 min |
| May 23, 3:53 PM EDT | Special Weather Statement | IWX | Blackford, Grant | 52 min |
| May 23, 6:12 PM EDT | Special Marine Warning | IWX | 93 min | |
| May 23, 7:15 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 30 min |
| May 23, 7:42 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.